Author Topic: 4 Month Update and a Question About Medication for Balance  (Read 4057 times)

digby

  • New Member
  • *
  • Posts: 16
4 Month Update and a Question About Medication for Balance
« on: September 20, 2008, 02:52:35 pm »
Hello Folks:  It is now four months since my middle fossia surgery and there have been improvements. To those who have had questions about driving, it can be done. As several people have suggested, night driving has been easier because there is no glare so I'm able to driving day and night.  The bouncing eyes have improved. This symptom is not completely gone but is a lot better.  I have hearing which isn't stable but at most times it is almost at the same level as when I started with this.  My big problem is dizziness. My niece suggested that I get a prescription for Antivert and then I noticed that a number of you are taking Valium.  My surgeon told me not to take Valium because it causes greater balance problems. Is there a point when the dizziness finally goes away, is there a point when medication is indicated and which medication do you use.  I am doing the balance exercises and am trying to stay very active but the dizziness doesn't seem to improve. I never dreamed that I would be doing so many things after four months but sure would like to see some progress with the dizziness.  Any thoughts would be appreciated.

leapyrtwins

  • Hero Member
  • *****
  • Posts: 10826
  • I am a success story!
Re: 4 Month Update and a Question About Medication for Balance
« Reply #1 on: September 20, 2008, 03:08:08 pm »
Hi, Digby -

glad to hear you are doing so well - with the exception of the dizziness. 

Most of my post op side-effects, dizziness included, abated in time - although some lasted longer than others.  Four months post op isn't a short period of time, but it isn't a long period of time either and everyone's recovery is different.

However, if you haven't checked in with your doctor in a while, you might want to see what he recommends.

Good luck,

Jan 
Retrosig 5/31/07 Drs. Battista & Kazan (Hinsdale, Illinois)
Left AN 3.0 cm (1.5 cm @ diagnosis 6 wks prior) SSD. BAHA implant 3/4/08 (Dr. Battista) Divino 6/4/08  BP100 4/2010 BAHA 5 8/2015

I don't actually "make" trouble..just kind of attract it, fine tune it, and apply it in new and exciting ways

digby

  • New Member
  • *
  • Posts: 16
Re: 4 Month Update and a Question About Medication for Balance
« Reply #2 on: September 20, 2008, 03:33:36 pm »
Jan- Thanks for the comments.  My doctor isn't big on helpful ideas unless it involves surgery.  He is an excellent surgeon and I was very lucky to have him. I have him to thank for saving any portion of my hearing.  I saw him two weeks ago and he told me I was doing fine and to return in a year.  One thing I forgot to mention in the update - the eyes are still not right but they have started to tear. 

Omaschwannoma

  • Hero Member
  • *****
  • Posts: 777
  • Life is a journey, not a destination
Re: 4 Month Update and a Question About Medication for Balance
« Reply #3 on: September 21, 2008, 07:03:53 am »
Just curious as to your eyes and balance/dizziness issues.  I understand you have dryness, but am wondering if you have nystagmus? 

It is now talked about among AN docs that many patients are having difficulty with balance/dizziness problems due to residual vestibular nerves left over after surgery.  These residual nerves can cause patients on-going dizziness and balance problems even with GK/CK patients.  One has to decide how much trouble this is causing them with their daily living as the treatment is surgery or gentimicin titrated injections (not painful) to the inner ear where the vestibular nerve will either be surgically removed or killed by the gentimicin.  There are risks involved with both treatments though and one has to decide just how much difficulty they are having with day-to-day living. 

I had much difficulty after surgery and after three years of doctors telling me I'm fine or they don't know or it's stress, I went back to my original surgeon and he performed a through the ear canal labyrinthectomy and today now I'm fine--finally! 

Please talk this over with your Neurotologist and see if you can be helped.  Also, in the last ANA newsletter my surgeon wrote about this very problem and at the last ANA support group meeting in my town another neurotologist gave a talk to us about the on-going balance issues patients have and what is done to resolve this problem.  He recommends titrated gentamicin so they can monitor any serviceable hearing.  Killing the hearing nerve is the concern with gentamicin so this is why they titrate the injections. 

Hope this helps you. 
1/05 Retrosigmoid 1.5cm AN left ear, SSD
2/08 Labyrinthectomy left ear 
Dr. Patrick Antonelli Shands at University of Florida, Gainesville, FL
12/09 diagnosis of semicircular canal dehiscence right ear

digby

  • New Member
  • *
  • Posts: 16
Re: 4 Month Update and a Question About Medication for Balance
« Reply #4 on: September 21, 2008, 09:53:47 am »
I had middle fossia surgery and the balance nerve is cut as part of the operation so I don't think the problem is from a residual part of the nerve.  Both my eyes have been giving me problems with dry eye and the opposite eye is also not right but the doctor said that the amount of fluid and swelling is causing both eyes to not function normally. The bouncing was also there but both these problems have gotten better so my major symptom at this time is the dizziness. When I get up in the morning things are pretty good but the dizziness gets worse as the day goes on.

Omaschwannoma

  • Hero Member
  • *****
  • Posts: 777
  • Life is a journey, not a destination
Re: 4 Month Update and a Question About Medication for Balance
« Reply #5 on: September 22, 2008, 05:47:20 am »
Yep, I too thought with the first surgery they got all the vestibular nerve, but since he left my semicircular canals (vestibular nerves connect here) and cochlea in (tried to save what little hearing I had left) I had residual balance problems.  Also contributing to the problem was inflammation of the inner ear.  So, check with your surgeon on this if you continue to get worse. 

I went three years past my original surgery and it was because of this long delay my good VN has not and probably will not fully compensate.  I only tell you this info as I don't want to see another patient go too long as the good VN can and will compensate fully given the chance. 
1/05 Retrosigmoid 1.5cm AN left ear, SSD
2/08 Labyrinthectomy left ear 
Dr. Patrick Antonelli Shands at University of Florida, Gainesville, FL
12/09 diagnosis of semicircular canal dehiscence right ear

ppearl214

  • Administrator
  • Hero Member
  • *****
  • Posts: 7449
  • ANA Forum Policewoman - PBW Cursed Cruise Director
Re: 4 Month Update and a Question About Medication for Balance
« Reply #6 on: September 22, 2008, 05:53:12 am »
Hey Digby,

Figured I'd chime in as well.

Antivert is usually prescribed for those with some type of motion sickness (ie: flying, cruise ships, driving, etc).  I tried it for a while and for me, it didn't do bupkus.  I had heard from some on the Cyberknife Support board about low dose (short term) valium.  My radio-onc prescribed 2mg Valium 2x/day for a couple of weeks and for me, it did help.  Didn't affect me at work or to function... and did help my balance issues (I have balance issues due to the AN as well as Chiari 1 and walk with a cane).  For me, the low dose did help... and as we know... "individual results may vary". I don't like taking meds at all, but was willing to give it a try... and for me, it did help.

Hope this helps.
Phyl
"Gentlemen, I wash my hands of this weirdness", Capt Jack Sparrow - Davy Jones Locker, "Pirates of the Carribbean - At World's End"